Alert archive / South Dakota / Frost Advisories in 2012

Frost Advisory 4, NWS Aberdeen, SD

September 12, 201218 counties in South Dakota

NWS Aberdeen, SD issued this frost advisory at Sep 12, 2012, 3:00 PM CDT for 18 counties in South Dakota. It took effect at Sep 13, 2012, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2012, 3:00 PM CDT (20:00 UTC)
In effect from
Sep 13, 2012, 3:00 AM CDT
Expired
Sep 13, 2012, 8:15 AM CDT
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Clark County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WWUS73 KABR 122000
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED SEP 12 2012

...AREAS OF FROST POSSIBLE LATE TONIGHT...

.A BROAD AREA OF HIGH PRESSURE WILL SETTLE OVER THE REGION
TONIGHT...BRINGING MOSTLY CLEAR SKIES...LIGHT WINDS...AND COOL
TEMPERATURES. AREAS OF FROST ARE POSSIBLE ACROSS CENTRAL AND
NORTHERN SOUTH DAKOTA LATE TONIGHT INTO EARLY THURSDAY MORNING. 

SDZ003>007-009>011-015>019-033>037-130800-
/O.NEW.KABR.FR.Y.0004.120913T0800Z-120913T1400Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER
300 PM CDT WED SEP 12 2012 /200 PM MDT WED SEP 12 2012/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM
CDT /8 AM MDT/ THURSDAY. 

* TEMPERATURE...LOW TO MID 30S AFTER 3 AM CDT /2 AM MDT/ AND
  PERSISTING UNTIL SHORTLY AFTER SUNRISE THURSDAY.

* IMPACTS...ANY OUTDOOR VEGETATION MAY BE AFFECTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TMT
2 follow-up statements
436 
WWUS73 KABR 130749
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
249 AM CDT THU SEP 13 2012

...AREAS OF FROST POSSIBLE LATE TONIGHT...

.A BROAD AREA OF HIGH PRESSURE HAS SETTLED OVER THE REGION BRINGING
MOSTLY CLEAR SKIES...LIGHT WINDS...AND COOL TEMPERATURES. AREAS OF
FROST ARE POSSIBLE ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA EARLY
THIS MORNING.

SDZ003>007-009>011-015>019-033>037-131400-
/O.CON.KABR.FR.Y.0004.120913T0800Z-120913T1400Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER
249 AM CDT THU SEP 13 2012 /149 AM MDT THU SEP 13 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...LOW TO MID 30S AFTER 3 AM CDT /2 AM MDT/ AND 
  PERSISTING UNTIL SHORTLY AFTER SUNRISE THURSDAY. 

* IMPACTS...ANY OUTDOOR VEGETATION MAY BE AFFECTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SERR
516 
WWUS73 KABR 131315
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
815 AM CDT THU SEP 13 2012

...FROST ADVISORY CANCELLED...

.TEMPERATURES HAVE WARMED UP THIS MORNING UNDER WEAK HIGH PRESSURE.

SDZ003>007-009>011-015>019-033>037-131415-
/O.CAN.KABR.FR.Y.0004.000000T0000Z-120913T1400Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER
815 AM CDT THU SEP 13 2012 /715 AM MDT THU SEP 13 2012/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST
ADVISORY. 



$$


MOHR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 12, 12:38 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 12, 12:38 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1238 PM CDT WED SEP 12 2012

.UPDATE...
UPDATED 18Z AVIATION DISCUSSION BELOW.

STREAM OF MID AND HIGH LEVEL CLOUDS CONTINUES TO MOVE NORTHEAST
ACROSS THE AREA...BUT HAS THINNED OUT ALONG THE WESTERN FRINGE.
ADJUSTED SKY COVER FOR THE REMAINDER OF THE DAY TO BETTER REFLECT
CURRENT CONDITIONS AND EXPECTED TRENDS OVER THE NEXT SEVERAL
HOURS. WILL CONTINUE TO SEE THE THINNING TREND AS MAIN CLOUD
SHIELD SLOWLY MOVES SOUTH AND EAST THROUGH THE DAY. PRECIP
CONTINUES ACROSS SOUTHEAST SOUTH DAKOTA AS WELL...BUT APPEARS TO
REMAIN OUT OF THE FAR SOUTHEAST CWA FOR THE REST OF THE DAY. SO
WILL ONLY CARRY A SLIGHT CHANCE UP THROUGH 18Z FOR THE FAR
SOUTHEAST TIP OF THE CWA...AND CARRY DRY CONDITIONS THROUGH THE
AFTERNOON. CURRENT TEMPS APPEAR ON TRACK SO NO CHANGES MADE THERE
AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
CURRENT RADAR IMAGES DEPICT SHOWERS ACROSS THE SOUTHERN AND
EASTERN CWA AND THIS CORRELATES WELL WITH STRONG 500 MB
FRONTOGENETIC FORCING. EXPECT THAT THESE SHOWERS WILL LINGER
THROUGH THE MORNING HOURS BEFORE MOVING OFF TO THE SOUTH AND EAST.
CLOUD COVER HAS KEPT TEMPERATURES FROM DROPPING OFF TOO
QUICKLY...STILL THE FAR NORTHWEST MAY SEE AND HOUR OR TWO OF
CLEARING BEFORE SUNRISE.

HIGH PRESSURE WILL MOVE IN BEHIND THE FRONT TODAY. A DRY AIR MASS
WILL BE IN PLACE WITH RELATIVE HUMIDITY VALUES DROPPING INTO THE
TEENS...ESPECIALLY ACROSS THE NORTHERN CWA. WINDS ACROSS THIS
AREA SHOULD BE IN THE 10 TO 15 MPH RANGE HOWEVER AND THIS WILL
HELP TO ALLEVIATE FIRE WEATHER CONCERNS TODAY.

LIGHT WINDS...CLEAR SKIES...AND A DRY AIRMASS SHOULD ALLOW FOR
OVERNIGHT LOWS TO DROP RATHER QUICKLY. MID 30S SHOULD EASILY BE
MET ACROSS THE NORTH. AGAIN THE MET GUIDANCE IS THE COLDEST...AND
IT SUGGESTS TEMPERATURES WILL DROP INTO THE LOW 30S ACROSS THE
JAMES RIVER VALLEY. WITH 850 TEMPERATURES AROUND 7 OR 8 C...EXPECT
TEMPERATURES WILL STAY ABOVE FREEZING...HOWEVER WILL HAVE TO
MONITOR FOR THE FROST POTENTIAL OVERNIGHT.

A POTENT SHORTWAVE TROUGH WILL WORK ITS WAY ACROSS THE REGION ON
THURSDAY. STRONG SYNOPTIC FORCING WILL RESULT IN LARGE SCALE
ASCENT ACROSS THE EASTERN HALF OF THE CWA. AGAIN...A VERY DRY AIR
MASS WILL BE IN PLACE AND MODELS ARE NOT PRODUCING ANY QPF.
HOWEVER...WITH THE STRONG FORCING THERE COULD BE THE CHANCE OF A
FEW SHOWERS DEVELOPING. WILL PERSIST WITH THE DRY FORECAST AND
MONITOR.

RETURN FLOW WINDS AND WAA WILL SET UP AHEAD OF THE NEXT LOW
PRESSURE SYSTEM ON FRIDAY. THIS WILL ALLOW TEMPERATURES TO REBOUND
BACK INTO THE 70S AND 80S ACROSS THE REGION.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE PERIOD STARTS OFF WITH NEARLY ZONAL FLOW OVER THE NORTHERN
PLAINS. A SHORTWAVE TROUGH WILL BEGIN APPROACHING THE REGION ON
SUNDAY...AND LOOKS TO TRACK ACROSS THE CWA ON MONDAY. THE ECMWF IS
MORE PROGRESSIVE...WITH THE TROUGH WELL EAST OF THE AREA BY TUESDAY
MORNING. THE GFS IS SLOWER AND DEPICTS A STRONGER TROUGH THAT LOOKS
TO CONTINUE TO AFFECT THE AREA THROUGH THE END OF THE PERIOD.

AT THE SURFACE...HIGH PRESSURE WILL BE JUST EXITING THE REGION TO
THE EAST AHEAD OF A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES.
WAA RETURN FLOW SETS UP BY SATURDAY MORNING AS WELL. THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS SYSTEM WILL BE FAIRLY SLOW
MOVING...AND DOES NOT LOOK TO TRACK ACROSS THE CWA UNTIL SUNDAY.
MAY SEE SOME NEAR TO POST FRONTAL PRECIPITATION DEVELOPMENT SUNDAY
NIGHT INTO THE DAY MONDAY AS THE EXTENDED PERIOD OF SOUTHERLY FLOW
SATURDAY AND SATURDAY NIGHT SHOULD ALLOW SOME MOISTURE TO RETURN
TO THE AREA. MODELS HINTING AT SOME WEAK INSTABILITY SUNDAY NIGHT
ACROSS THE EASTERN CWA...SO WILL KEEP A MENTION OF TRW IN AT THAT
TIME. HIGH PRESSURE DROPS IN OVER THE AREA MONDAY NIGHT AND
TUESDAY...BEFORE ANOTHER FRONTAL BOUNDARY APPROACHES THE AREA
TUESDAY NIGHT.

TEMPERATURES ON SATURDAY AND SUNDAY LOOK TO BE ABOVE NORMAL WITH
THE WAA IN PLACE AHEAD OF THE LEE TROUGH. LOWER TO MID 80S WILL BE
COMMON ON SATURDAY...WITH JUST A SLIGHT COOL DOWN INTO THE MID 70S
TO LOWER 80S ON SUNDAY. MUCH COOLER AIR MOVES IN WITH THE
AFOREMENTIONED SURFACE HIGH DURING THE LATTER HALF OF THE
PERIOD...WITH HIGH TEMPERATURES ONLY IN THE 60S BOTH MONDAY AND
TUESDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH TONIGHT AND
THURSDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 12, 4:13 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT WED SEP 12 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
413 AM CDT WED SEP 12 2012 /313 AM MDT WED SEP 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS...WITH POSSIBLY AN ISOLATED THUNDERSTORM...WILL
CONTINUE THROUGH THE MORNING HOURS ACROSS MUCH OF EASTERN AND
SOUTHERN SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA TODAY.
ELSEWHERE...A VERY DRY AIR MASS TO BE IN PLACE AND WILL CONTINUE
HIGH FIRE DANGER ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

Nearby

Frost Advisories in South Dakota, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.